Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Addiction and Substance Abuse

How to Titrate Down from Vicodin?

11/12/2010

Question:

I've been on vicodin for a few months taking 4 tabs of 5/325mgs a day, what is the right way to titrate off vicodin?

Answer:

Vicodin contains hydrocodone, which belongs to the opiod (or narcotic) class of drugs.

Prolonged use of high dose opiods can result in withdrawal.  The dose that causes withdrawal symptoms is not known.  A pattern of increased and repeated use of opiods may put one at greater risk of developing tolerance to the drug, leading to withdrawal.   All persons who use opiods chronically are at risk for some form of withdrawal.

Withdrawal symptoms vary but can include drug craving, yawning, runny nose, "goosebumps", nausea, vomiting, diarrhea, sweating, muscle aches and pains, anxiety, fast heartbeat, and high blood pressure.

If you are taking Vicodin for pain and stop taking it when the pain ends, you may experience mild symptoms of withdraawal.  Your symptoms would most likely seem like the flu.

Talk to your doctor about the best way to stop taking Vicodin.  There is no standard way to reduce the dosage during or after therapy for pain.  Your doctor may advise you to simply stop the drug and treat any subsequent symptoms of withdrawal, which should be mild.

More information on opiate withdrawal can be found at the link below.

 

Related Resources:

MedlinePlus

For more information:

Go to the Addiction and Substance Abuse health topic, where you can:

Response by:

Carmen M Hadley, RPh, CSPI
Former Clinical Instructor
College of Pharmacy
The Ohio State University